Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Tampa Bay, FL

August 2, 2016Lee County, Florida

NWS Tampa Bay, FL issued this special weather statement at Aug 2, 2016, 3:49 PM EDT for Lee County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:49 PM EDT (19:49 UTC)
Expired
Aug 2, 2016, 4:15 PM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL

County Lee County, FL

The radar

The Tampa radar (KTBW), 126 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS82 KTBW 021949
SPSTBW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
349 PM EDT TUE AUG 2 2016
 
FLZ165-265-022015-
INLAND LEE FL-COASTAL LEE FL-
349 PM EDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE COUNTY UNTIL 415
PM EDT...

AT 349 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAPE CORAL...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...ST. JAMES CITY...MCGREGOR...
MATLACHA ISLES-MATLACHA SHORES...MATLACHA...PINELAND...
PINE ISLAND CENTER...IONA...CYPRESS LAKE...BURNT STORE MARINA...
SAINT JAMES CITY...PUNTA RASSA AND BOKEELIA.

LAT...LON 2659 8226 2679 8207 2677 8206 2677 8205
      2665 8194 2661 8194 2659 8193 2661 8191
      2663 8192 2660 8189 2657 8191 2656 8190
      2645 8201
TIME...MOT...LOC 1949Z 130DEG 10KT 2658 8201 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:43 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 2, 2:43 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
243 PM EDT TUE AUG 2 2016

.SYNOPSIS...
13Z water vapor and H4 RAP analysis shows an active northern
stream flow across North America for early August. Strong upper
disturbance is moving ashore across the Pacific northwest and
British Columbia. A downstream shortwave is passing through the
upper midwest...with a final shortwave trough passing through the
northeastern states. Closer to home we find the Florida peninsula
residing underneath a weakness in the upper level pattern between
a sprawling upper ridge along the northern Gulf coast...and
another upper ridge to the northeast of the Bahamas.

The 12Z KTBW sounding profile showed a fairly typical profile for
summer...with a 1.61" PW...and currently no significant dry
levels aloft. We do see some decent lapse rates above
850mb...however...the mid-levels have only marginal temp profiles.

At the surface...the subtropical ridge axis extends across the
northern Florida peninsula and into the NE Gulf of Mexico. Will
not see much movement of this axis today...keeping a general
light southeast low level flow over our southern zones...and a
variable or light southwest flow over the far north.

The low level flow pattern around the subtropical ridge axis
suggests the greatest coverage of storms the rest of today will be
along the I-75 corridor to the south of I-4...where the best
focus/convergence between synoptic and sea- breeze flows will be
present. Storms are currently quickly approaching the Fort Myers
region up toward Sebring...and this swath is likely to develop
west and northwest through the rest of the afternoon. This is not
to say no storms are expected further north...however...the sea-
breeze will have less resistance or even synoptic help moving
inland through early evening. This evolution north of Tampa should
slowly push storms inland with time...and storms generally should
contain weaker updrafts without stronger focus near the surface.

&&

.Short Term (Tonight through Wednesday)...
Not anticipating any significant weather for west-central or
southwest Florida through the short term...other than the typical
distribution of diurnal convection. Very little changed with
regards to the expected forecast with the 12Z guidance package and
the discussion below essentially mirrors the one sent out around
10 AM this morning.

Many of the hires guidance members are showing an active
thunderstorm pattern around the Tampa Bay area early this
evening...working north from afternoon storms along the suncoast
to the south. This looks plausible given the active convection
marching across the state from the east coast...and sea-breeze
boundaries setting up along the west coast. The eventual merger
with this pattern often leads to rapid storm development in the
Pasco/Hillsborough/Pinellas/Manatee county vicinity. So...although
things can seem quiet as we head deeper into the afternoon...the
threat is not diminishing for this zones.

Storms dissipate within a few hours of sunset this evening...
allowing for a mainly quiet...warm and muggy night across the
region. The mainly quiet is most confident inland from the I-75
corridor. Along the immediate coast...the potential for a few
shower or storms is going to increase after 2-3 AM. The low level
flow becomes almost due south along much of the Florida west
coast overnight...and this will allow any land breeze convection
to migrate northward with time. Storms are likely to be closer to
the coast then previous nights...and the conditional potential
for eastward propagation along cold pools reaching the immediate
coast can not be ruled out. Will look closely at the 12Z cycle of
hires convection allowing guidance to see if this scenario is
becoming more likely. Could certainly see adding a 30-40% narrow
swath of PoPs after 06Z along the immediate coast from around
Sanibel to the Keys/Islands of Manatee County...Pinellas
County...and then up along the US-19 corridor of the Nature Coast.
In terms of temperatures. Most locations remain in the
70s...overnight...with spots near the coast struggling to fall
below 80.

Wednesday will start out with the same conditions described above
for late tonight. Mostly dry over the interior and the potential
for sct showers at the coast. As the land breeze decays with
terrestrial heating after sunrise...the coastal storms are likely
to decay as well. However...the diurnal sea-breeze/outflow
boundary storms during the second half of the day look to be more
active than today. NAM/GFS both show column moisture increasing
during the next 24 hours...with PW values jumping above 2". While
the moistening of the column will likely lessen the potential for
stronger storms...it will almost certainly increase the overall
coverage of storms across the region. Have increased the area of
60% or greater rain chances with the morning forecast update to
include much of our central and southern zones. Keeping rain
chances between 30-50% closer to the coast from Pinellas county
northward due to the continued onshore component of the synoptic
flow helping to push the sea- breeze focus inland after mid-
afternoon.

&&

.Mid-Long Term (Thursday-Tuesday)...
Models in good agreement with main features and active/unsettled
pattern through the forecast period.

Broad upper ridge remains centered over the Southern Plains while
another ridge holds in the Atlantic as a weakness between these
areas continues over the state through the weekend. Series of vort
maxes to drop over the region through the period to add to
additional lift while abundant mean layer moisture remains in place.

At the surface a weak and decaying frontal boundary holds over the
Deep South with Western Atlantic surface ridge axis over the N FL
Peninsula and NE Gulf of Mexico to meander and slowly sag southward
through the weekend with a generally weak south/southeast steering
flow. As the surface ridge axis moves further south then later in
the period a more SW steering flow to set up early next week.

Diurnal heating, bay/seabreezes and outflow boundary collisions to
produce scattered to numerous thunderstorms daily with gusty winds,
dangerous lightning and heavy rainfall possible.

Temperatures will remain seasonal, with highs in the lower 90s and
lows in the 70s to near 80 along the coast.

&&

.AVIATION...
Conditions will be VFR through the period when not in the vicinity
of showers and storms. Have included tempos at KPGD/KFMY/KRSW for
the next few hours with the greatest potential for storm related
restrictions. Will be watching more northern terminals for storms
later in the afternoon/evening. May see a few showers move onshore
for KPIE/KSRQ/KTPA after 08Z tonight and linger through the mid-
morning hours of Wednesday.

&&

.MARINE...
High pressure will remain in the vicinity of the eastern Gulf of
Mexico through the next several days keeping winds and seas
low...outside of mainly late night and early morning showers and
storms. Generally east or southeast flow in the mornings will
shift onshore near the coast each afternoon.

&&

.FIRE WEATHER...
No significant fire weather concerns for the next several days.
Scattered to numerous showers and storms will be in the
forecast...along with relative humidity values remaining well
above critical levels.

&&

.Preliminary Point Temps/PoPs...
TPA  78  90  78  90 /  40  50  30  60
FMY  76  92  76  91 /  30  60  20  40
GIF  75  93  76  91 /  20  70  20  60
SRQ  78  87  77  90 /  40  40  30  50
BKV  74  91  74  90 /  30  50  30  60
SPG  79  90  79  90 /  40  50  30  50

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WX...Mroczka
MID TERM/LONG TERM/DECISION SUPPORT...Davis
Hazardous weather outlook, Aug 2, 4:53 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT TUE AUG 2 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-030000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
453 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM LATE MORNING
THROUGH THE AFTERNOON HOURS. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT LIGHTNING. STORMS SHOULD GRADUALLY WEAKEN THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE
CHANCES SHIFTING TO MORE INTERIOR SECTIONS OF FLORIDA LATE THIS
WEEK. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A FEW
STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS...TORRENTIAL
RAINFALL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AUSTIN

In the hours before

Special weather statement, Aug 2, 2:21 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
221 PM EDT TUE AUG 2 2016

FLZ165-265-021845-
INLAND LEE-COASTAL LEE-
221 PM EDT TUE AUG 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEE
COUNTY...

AT 221 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER IMMOKALEE...
MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEHIGH ACRES...CHARLESTON PARK...THREE OAKS...SAN CARLOS PARK AND
ESTERO.

LAT...LON 2640 8185 2675 8158 2674 8157 2642 8156
      2642 8166 2633 8166
TIME...MOT...LOC 1821Z 136DEG 14KT 2640 8148
Special weather statement, Aug 2, 2:26 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
226 PM EDT TUE AUG 2 2016

FLZ057-021900-
HIGHLANDS-
226 PM EDT TUE AUG 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...

AT 225 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER
EASTERN HIGHLANDS COUNTY...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEBRING...AVON PARK...LAKE PLACID...SEBRING REGIONAL AIRPORT...
SYLVAN SHORES...LAKE ISTOKPOGA...AVON PARK AIR FORCE RANGE...
PLACID LAKES...LAKE JOSEPHINE...ARCHBOLD...LORIDA...
AVON PARK EXECUTIVE AIRPORT AND SEBRING SHORES.

LAT...LON 2710 8127 2715 8156 2764 8155 2764 8114
      2760 8114 2759 8116 2758 8116 2756 8118
      2755 8121 2752 8121 2751 8120 2749 8121
      2748 8118 2744 8114 2741 8114
TIME...MOT...LOC 1825Z 136DEG 14KT 2723 8126
Special weather statement, Aug 2, 3:01 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
301 PM EDT TUE AUG 2 2016

FLZ165-262-265-021930-
INLAND LEE-INLAND CHARLOTTE-COASTAL LEE-
301 PM EDT TUE AUG 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE
AND LEE COUNTIES...

AT 300 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR SOUTHWEST
FLORIDA AIRPORT...AND NEAR LEHIGH ACRES...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...BONITA SPRINGS...LEHIGH ACRES...OLGA...
CYPRESS LAKE...ST. JAMES CITY...PINE MANOR...LOVERS KEY STATE PARK...
BUCKINGHAM...THREE OAKS...EAST DUNBAR...SOUTHWEST FLORIDA AIRPORT...
SAN CARLOS PARK...IONA...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...
VILLAS...MCGREGOR AND CHARLESTON PARK.

LAT...LON 2633 8182 2633 8184 2657 8213 2689 8171
      2678 8156 2653 8157 2632 8178 2631 8182
TIME...MOT...LOC 1900Z 139DEG 15KT 2647 8171
Special weather statement, Aug 2, 3:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
349 PM EDT TUE AUG 2 2016

FLZ165-265-022015-
INLAND LEE FL-COASTAL LEE FL-
349 PM EDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE COUNTY UNTIL 415
PM EDT...

AT 349 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAPE CORAL...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...ST. JAMES CITY...MCGREGOR...
MATLACHA ISLES-MATLACHA SHORES...MATLACHA...PINELAND...
PINE ISLAND CENTER...IONA...CYPRESS LAKE...BURNT STORE MARINA...
SAINT JAMES CITY...PUNTA RASSA AND BOKEELIA.

LAT...LON 2659 8226 2679 8207 2677 8206 2677 8205
      2665 8194 2661 8194 2659 8193 2661 8191
      2663 8192 2660 8189 2657 8191 2656 8190
      2645 8201
TIME...MOT...LOC 1949Z 130DEG 10KT 2658 8201

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:21 PM EDTSpecial Weather StatementTBWLee24 min
Aug 2, 2:26 PM EDTSpecial Weather StatementTBWHighlands34 min
Aug 2, 3:01 PM EDTSpecial Weather StatementTBWLee29 min
Aug 2, 3:36 PM EDTAreal Flood AdvisoryTBWLee54 min
Aug 2, 4:31 PM EDTSpecial Weather StatementTBWCharlotte44 min
Aug 2, 4:34 PM EDTAreal Flood AdvisoryTBWLee56 min
Aug 2, 4:42 PM EDTSpecial Weather StatementTBWManatee33 min
Aug 2, 5:01 PM EDTSpecial Weather StatementTBWSarasota44 min
Aug 2, 5:29 PM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto, Sarasota61 min
Aug 2, 5:43 PM EDTSpecial Marine WarningTBW32 min
Aug 2, 5:51 PM EDTSpecial Weather StatementTBWSarasota39 min
Aug 2, 6:26 PM EDTSpecial Weather StatementTBWHillsborough34 min
Aug 2, 6:49 PM EDTSpecial Weather StatementTBWHillsborough41 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.